Wisconsin, 2024

Flash Flooding and Hail in Wisconsin, July 13, 2024

July 13, 2024 · NWS GRB · 11 events in 7 counties and zones

Thunderstorms developed during the afternoon on Saturday (7/13) as the area reached its convective temperature. These initial storms produced large hail up to 3 inches, gusty winds, and heavy rainfall across central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$348,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed during the afternoon on Saturday (7/13) as the area reached its convective temperature. These initial storms produced large hail up to 3 inches, gusty winds, and heavy rainfall across central Wisconsin. Flash Flooding was reported in Wausau as 2 to 3 inches of rain fell during the afternoon.

A line of severe thunderstorms, associated with a mesoscale convective vortex, then tracked through central and east-central Wisconsin during the late afternoon and early evening hours on Saturday (7/13). These storms produced damaging winds, small hail, and heavy rainfall. Flash Flooding was noted in the Appleton area as 2.5 to 3.5 inches of rain fell during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 13, 12:04 PM CST, 2 hours 6 minutes earlier. Its key messages:

  • Warmer and more humid conditions today into Monday. Heat index values in the 90s are expected over central, east central and parts of far northeast WI Sunday into Monday. Heat indices could approach advisory criteria for a time in the afternoon across the southern CWA on Sunday. Thunderstorm development and clouds could also provide relief from the heat at times.
  • Potential for a few rounds of strong to severe storms this weekend into early next week. Timeframe with the highest chance for the severe storms is late this afternoon into into early Sunday morning but confidence remains low on exactly how storm evolution will play out.
  • Cooler and drier conditions expected mid-late next week.
Area forecast discussion, Jul 13, 12:04 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
104 PM CDT Sat Jul 13 2024

Updated aviation portion for 18Z TAF issuance

.KEY MESSAGES...

- Warmer and more humid conditions today into Monday. Heat index
  values in the 90s are expected over central, east central and
  parts of far northeast WI Sunday into Monday. Heat indices could
  approach advisory criteria for a time in the afternoon across
  the southern CWA on Sunday. Thunderstorm development and clouds
  could also provide relief from the heat at times.

- Potential for a few rounds of strong to severe storms this
  weekend into early next week. Timeframe with the highest chance
  for the severe storms is late this afternoon into into early
  Sunday morning but confidence remains low on exactly how storm
  evolution will play out.

- Cooler and drier conditions expected mid-late next week.

&&

.DISCUSSION...
Issued at 427 AM CDT Sat Jul 13 2024

Short Term...Today...Tonight...and Sunday

Main forecast concerns will revolve around trying to make sense of
the complex convective setup the next 36 hours and identifying
if/when severe weather is most likely. CAMs showing a variety of
different scenarios that could play out, making for a low
confidence forecast. Building heat and humidity through the
weekend will also be bring some heat concerns.

Convective Trends & Severe/Flooding Potential:

For this afternoon into tonight...to no one's surprise, models
still on different pages with how things will play out and
confidence remains low on exactly how the storm evolution will
behave through tonight. Models struggling with initializing the 3+
areas of convection over the northern Plains early this morning,
especially the first round MN which is not a good sign. Really
hard to pick a winner at this point as a lot has to play out, but
will lean toward the scenario that has the main area of convection
currently in northeast SD and west central MN tracking east/southeast,
along increasing warm/moist advection at 850mb, the instability
gradient and the better effective shear up to 35kts and possible
MCV development. But some of this complex and/or some northward
expansion of it looks to shift eastward, bringing shower/storm
chances into our area later this morning and early afternoon. It
may outrun the better instability eventually, but modest CAPE of
~1000-1500 J/kg and up to 25 kts of shear will at least bring a
small chance of strong to severe storms. What occurs next is the
biggest question. The HRRR is by far the most aggressive showing
the first round morphing/expanding through/across area developing
widespread convection this evening, then a secondary squall line
racing across the area overnight. This scenario would bring a
higher threat for severe weather (hail and damaging wind) and
flooding with multiple rounds of heavy rain (PWATs of 1.5-1.7").
However, the majority of the CAMs have one complex of storms
bringing a quicker shot of severe weather (mainly damaging wind)
overnight as a shortwave in Canada drops southeast. A few models
actually keep things dry overnight, which could pan out of the
action throughout the day stays mainly to our south, but think the
northern shortwave should produce at least some shower and storm
activity.

For Sunday...once any early morning convection exits to our east,
much of the daytime may actually stay quiet as there will be a
lack of any shortwave energy to help focus convection. Models
hinting a maybe a weak shortwave later in the day, but it
currently should stay to our south. Plus, a capping inversion
will be place, so any daytime pop up activity should remain
isolated. If anything were able to develop, SBCAPE up to 3000 J/kg
could produce a pulse strong or severe storm.

Temps / Fog / Smoke:

Heat and humidity will build through the weekend as southerly flow
ushers in a true summer-time airmass with 925mb temps climbing to
between 21-25C. Highs in the mid 80s to around 90 are expected.
Dewpoints are forecast to be mainly in the 60s today (a few 50s
far north) and in the upper 60s and low 70s on Sunday, with some
mid 70s possible. This will bring heat index readings in the 80s
today and in the 90s on Sunday. Could see a 100 heat index on
Sunday if temps or dewpoints are a little higher than currently
forecast. But cloud debris and precip may hinder fully reaching
our high temps. A little relief will be found near the shores of
Lake Michigan as winds remain onshore for much of the period.

Fog has been held in check during the early morning hours for most
spots as slightly drier air near the surface and winds just off
the ground limited development. Bu with calm winds and dewpoint
depressions at/near zero, some patchy ground fog will be possible
through around sunrise. As dewpoints climb through the weekend,
will need to monitor for fog on Lake Michigan, especially on
Sunday, as water temps are still in the 60s.

Elevated smoke was fairly thick across the area on Friday creating
hazy skies, but did not see any impacts at the surface. RAP/HRRR
continue to show some elevated smoke remaining across the region
through the weekend, but not expecting any impacts at the surface.
The smoke may hinder surface heating slightly, along with possibly
holding down any surface-based convection based on how thick it is.
Will need to watch for a much thicker batch of smoke, likely making
it to the surface and creating visibility reductions and health
concerns, that will spread into Lake Superior Sunday afternoon.

Long Term...Sunday Night Through Friday

The main focus in the extended will be on the first 24 hours,
encompassing Sunday night through Monday. After this period, much
quieter weather finally returns to the region for early through
the middle of next week.

Sunday night through Monday...A period of relative quiet is
possible for the early overnight period as active weather from the
afternoon and evening pushes out of the region. Then, we get set
for our third round of potentially strong to severe storms in as
many days. The hot and humid airmass from the weekend will still
be present, providing the afternoon surface instability before a
cold front sweeps across the region during the day. Bulk shear
during this period will be higher than the previous days, with
values around 40 to 50 knots which would support organized,
relatively fast moving convection. Storm initiation is a little
tricky, as storms in Minnesota along the cold front could continue
pushing east early on Monday, crossing the axis of instability
from southeast Minnesota to southern WI or northern Illinois.
Alternatively, these initial storms could diminish overnight only
for new storms to develop as diurnal instability returns and the
cold front arrives Monday afternoon. In either case, the potential
for an organized and fast moving convective system is certainly
there. If this occurs, damaging wind gusts will once again be the
primary convective threat.

Rest of the forecast...Behind the active weather Monday, northwest
flow returns. Temperatures will drop to below normal, with highs
back in the 70s for the middle of the week. This forecast may
still see occasional showers across the north as weak impulses
cross far northern WI, but nothing as active as today through
Monday is expected to be.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 102 PM CDT Sat Jul 13 2024

Cloud cover gradually began to build in from the west through the
early afternoon ahead of a line of elevated storms. Have thus
opted to include a TEMPO group for RHI, but left CWA and AUW as
VCTS. Gusty winds will be possible with any additional storms that
develop this afternoon, although coverage will be isolated.
Chances for showers and storms then increase later this afternoon
and evening, especially across central and north-central
Wisconsin, as a complex of storms arrives from the west/northwest.
Forecast confidence remains low with this second system given the
level of uncertainty that still exists regarding how convection
will pan out. However, this system has the potential to be well-
organized. Strong winds, hail, and heavy rain would be the main
threats during this time. Flying conditions are expected to lower
to MVFR toward the end of the TAF period, mainly across the
western sites.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Bersch/Uhlmann
AVIATION.......Goodin
Hazardous weather outlook, Jul 13, 3:39 AM CST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
439 AM CDT Sat Jul 13 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-140945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
439 AM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible, especially this afternoon
into tonight. Damaging winds and hail will be possible.

Afternoon heat indices in the low 90s are expected across central
and east central WI.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very warm and humid weather is expected Sunday and Monday. Heat
index values in the 90s are likely at times, with the hottest
weather expected over central and east central Wisconsin on
Sunday.

Strong or severe storms are possible Sunday and again on Monday,
but timing and location are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report wind gusts, wind damage, hail
and flooding to the National Weather Service in Green Bay.

LMZ521-522-541>543-140945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
439 AM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Strong to severe storms are possible tonight. Gusty winds and
hail will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms at times from Sunday and again
on Monday. Some of the storms could be strong to severe.

Bersch/Uhlmann

In the hours before

Special weather statement, Jul 13, 10:49 AM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1149 AM CDT Sat Jul 13 2024

WIZ005-010-018-131745-
Vilas WI-Oneida WI-Lincoln WI-
1149 AM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN LINCOLN...SOUTHWESTERN
VILAS AND WESTERN ONEIDA COUNTIES THROUGH 1245 PM CDT...

At 1147 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Glidden to 11 miles
northwest of Willow Lake to Rib Lake. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Merrill, Lac Du Flambeau, Tomahawk, Gilbert, Tripoli, Birch Trails
Girl Scout Camp, Squirrel Lake, Willow Lake, Willow Reservoir, and
New Wood Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4583 8963 4519 8965 4522 9004 4598 9005
      4598 8993 4620 8993
TIME...MOT...LOC 1647Z 269DEG 25KT 4620 9044 4583 9018 4530 9020

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JLA
Special weather statement, Jul 13, 11:44 AM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1244 PM CDT Sat Jul 13 2024

WIZ005-010-018-019-131845-
Vilas WI-Langlade WI-Oneida WI-Lincoln WI-
1244 PM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT LINCOLN...VILAS...ONEIDA AND
NORTHWESTERN LANGLADE COUNTIES THROUGH 145 PM CDT...

At 1244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winchester to 6 miles east of Willow
Reservoir to near New Wood Wildlife Area. Movement was east at 30
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rhinelander, Eagle River, Merrill, Tomahawk, Newbold, Harrison,
Boulder Junction, Woodboro, Parrish, and Dutch Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4616 8919 4573 8914 4512 8940 4512 9004
      4520 9005 4572 8981 4629 8990
TIME...MOT...LOC 1744Z 269DEG 27KT 4623 8980 4573 8972 4525 8994

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JLA
Special weather statement, Jul 13, 12:43 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Green Bay WI
143 PM CDT Sat Jul 13 2024

WIZ010-011-018-019-030-031-131930-
Shawano WI-Langlade WI-Marathon WI-Oneida WI-Forest WI-Lincoln WI-
143 PM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT LINCOLN...SOUTHWESTERN FOREST...
MARATHON...EASTERN ONEIDA...LANGLADE AND WESTERN SHAWANO COUNTIES
THROUGH 230 PM CDT...

At 143 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles east of Rhinelander
to 9 miles northwest of Rib Mountain. Movement was southeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Wausau, Rib Mountain, Parrish, and Dutch Corners around 150 PM
  CDT.
  Weston around 205 PM CDT.

Other locations impacted by these storms include Gagen, Ackley
Wildlife Area, Kelly Lynn Bog Natural Area, Polar, Otter Springs
Recreation Area, Birnamwood, Bavaria, Deerbrook, Otter Lake
Campground, and Hogarty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4504 9020 4512 9020 4512 9005 4529 9005
      4581 8947 4561 8867 4468 8933 4468 8937
      4503 9030
TIME...MOT...LOC 1843Z 296DEG 18KT 4566 8927 4497 8985

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MPC
Special weather statement, Jul 13, 1:28 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
228 PM CDT Sat Jul 13 2024

WIZ018-030-132015-
Marathon WI-Lincoln WI-
228 PM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN LINCOLN AND NORTHERN
MARATHON COUNTIES THROUGH 315 PM CDT...

At 227 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 14 miles east of Dorchester, or 16 miles southeast of
Medford, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southern Lincoln
and northern Marathon Counties, including the following locations...
Glandon, Edgar, Dudley, Little Chicago, Hamburg, Poniatowski,
Nutterville, Otis, Athens, and Rib Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4512 9020 4512 9005 4517 9004 4536 8942
      4512 8942 4512 8939 4500 8938 4485 9019
TIME...MOT...LOC 1927Z 256DEG 28KT 4503 9004

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MPC

The radar

The La Crosse radar (KARX), 156 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 3 flash flood. Local standard time, as filed.

Hail, Marathon

When
July 13, 2:10 PM CST to 2:15 PM CST
Where
Marathon County, 1.62 mi ESE of Stratford
Measured
2 in hail
Reported by
Public
Coordinates
44.960, -90.040

Two inch hail fell near Poniatowski. The time of this report is an estimate based on radar data.

Hail, Marathon

When
July 13, 2:15 PM CST to 2:20 PM CST
Where
Marathon County, Poniatowski
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
44.980, -89.980

Three inch hail fell in Poniatowski. The time of this report is an estimate based on radar data.

Flash Flood, Marathon

When
July 13, 3:50 PM CST to 6:00 PM CST
Where
Marathon County, 3.37 mi W of Wausau to 2.27 mi WSW of Schofield
Cause
Heavy Rain
Property damage
$58,000
Reported by
Law Enforcement
Coordinates
44.973, -89.699

Rainfall of 2 to 3 inches of rain in a short time caused flash flooding in Wausau and Weston during the late afternoon. Multiple roads were under water and closed with stalled vehicles in the deeper water.

Thunderstorm Wind, Shawano

When
July 13, 3:50 PM CST to 3:52 PM CST
Where
Shawano County, 0.49 mi W of Birnamwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.930, -89.210

Thunderstorm winds downed trees near Birnamwood. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Shawano

When
July 13, 4:45 PM CST to 4:50 PM CST
Where
Shawano County, 1.69 mi NW of Shawano
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.790, -88.620

Thunderstorm winds downed trees in Shawano. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Wood

When
July 13, 4:48 PM CST to 4:50 PM CST
Where
Wood County, 0.69 mi S of Vesper
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.470, -89.970

Thunderstorm winds produced damage to an outbuilding and garage near Vesper. The time of this report is an estimate based on radar data.

Hail, Outagamie

When
July 13, 5:05 PM CST to 5:06 PM CST
Where
Outagamie County, 1.2 mi NW of Black Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.480, -88.470

Nickel size hail near Black Creek.

Thunderstorm Wind, Waushara

When
July 13, 5:18 PM CST to 5:20 PM CST
Where
Waushara County, 0.85 mi SW of Plainfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.210, -89.490

Thunderstorm winds downed trees in Plainfield. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Portage

When
July 13, 5:20 PM CST to 5:22 PM CST
Where
Portage County, 2.57 mi ESE of Kellner
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.340, -89.670

Thunderstorm winds downed several trees near Kellner. The time of this report is an estimate based on radar data.

Flash Flood, Outagamie

When
July 13, 6:47 PM CST to 10:00 PM CST
Where
Outagamie County, 4.16 mi SSE of Greenville to 2.09 mi SSE of Kaukauna
Cause
Heavy Rain
Property damage
$290,000
Reported by
Emergency Manager
Coordinates
44.245, -88.497

Rainfall of 2.5 to 3.5 inches of rain in a short time caused flash flooding in Appleton, Combined Locks, Kimberly and Kaukauna during the evening. Multiple roads were under water and closed with stalled vehicles in the deeper water.

Flash Flood, Calumet

When
July 13, 7:05 PM CST to 10:00 PM CST
Where
Calumet County, 1.47 mi S of Appleton to 2.98 mi SW of Darboy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.249, -88.398

Rainfall of 2.5 to 3.5 inches of rain in a short time caused flash flooding in the southeast portion of Appleton during the evening. Multiple roads were under water and closed with stalled vehicles in the deeper water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185130, 1185131, 1182062, 1185134, 1185135, 1185137, 1185132, 1185136, 1185133, 1182607, 1182610.